So far it sounds like what your doctor is doing is correct. Doctors always start with a low dose and build up. They depend on patient communication to let them know how the medication is working. I would suspect that with your son in (or in and out of) college, that communication has been not as prompt as it should be. Vyvanse is used because it is harder for it to be abused. I would certainly give the medication more time - and make sure that communication with the doctor is prompt.
Definitely appeal his expulsion. It doesn't hurt to try. He might have to go to a junior college first to bring his grades back up. If he was in special ed or had a 504 in high school, that will be helpful. If not, the first thing you want to do when he gets back in college (or a JC) is to get a 504 as that will help him.
It may be that the combination of college classes, sports, and college life was just a bit overwhelming for him. He may have to slow things down a bit. One thing for sure is that he needs to recognize that he has ADD and use that knowledge to help him work with it. There is a very good web site on Adult ADD. In fact it was just on a PBS special not that long ago. It has a lot of really useful information and the whole thing is done in video format which makes for enjoyable watching. The site is -
http://totallyadd.com/#/welcome/ Also make sure you check out the tips and tricks under the "treatment" section.
If you are interested in more information on special ed. or 504's or just other strategies, you might want to buy - "The ADD/ ADHD Answer book," by Susan Ashley. \
Hope this helps. Please post if you have any more questions.
I was put on vyvance on dec.20 of last year and its my first time on ADD meds. I can tell you my problems with it and maybe help u to sort out his. I noticed the first week that i had tremendous anxiety while on it, 30 mgs a day. I would feel ok for about five hours then i would crash and would feel like i was coming down off speed. The second week i skipped a few days just to see if i felt better with or without and i definitely felt more in control of my anxiety but did not have much motivation. My third week i did the same, only took it on the days i worked, now it seems it is wearing off alot faster, three hours and im crashing. I weighed 113 when i started now im down to 100.3 because food makes me want to vomit. Thats only three weeks of takn it. I did coke when i was in my twenties and i am now 37, the feeling is the same. Legal coke is what i call it and im going to see my dr. Tmrw and tell him i want off this stuff asap. I cant workout on it because my heart races out of my chest and im scared of having a heart attack, and im usually very athletic, running five miles a day and cycling three, now the only thing i do is yoga:/ im going to do some research and find out if ADD is what i have or something else before i get on any more drugs.